Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Depression

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:23 AM in Back Surgery and Neck Surgery
I suffer from depression but it has been well controled for years-taking welbutrin. I am 7 weeks post op and for about a week now I can not "shake" the depression. I am not depressed about pain (it is now minimal), or circumstances-just depressed for no real reason. I read online that major surgery can cause depression-does anyone else know about this? Is it from the anesthesia? I was under for 11 hours total-9 for the surgery and it took me 2 hours after surgery before I was awake enough to breathe on my own. Maybe from that?? I would call my primary to get some dif meds but I just swithed docs and my appt is not until nov.
advertisement

Comments

  • I don't know if anesthetic causes depression. Anything though you should see the surgeon for follow up. Hang in there and keep us posted. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Shay, I am so sorry you are feeling bad. But I so understand as I too am having issues. Can't decide if it is primarily depression or anxiety, most likely a combination of both. Going to my Psych guy Monday for some meds as have been off for over a year. Sucks to go back on but oh well better than this. I am thinking that its the surgery/anesthesia/recovery etc. I know i am sooo bored but can't get motivated to do anything. What I am doing I am doing by shear force, and then I am not enjoying it. Sometimes I feel like I am so focused on Spiney issues I can't think about anything else, even though I am recovering well. Makes me feel crazy 8} .
    Can you try to move up your appt., maybe if you explain? Do you have a Psych doc you could see instead? Many times you don't need a referral to go to one. Even with my HMO, I just had to call the insurance, no referral required. Keep talking about it, I think it helps. Take care, Sue

    P.S. I find it odd that when you read about back surgery and spinal implants it often says contraindicated in depression!!?? And yet it seems to be a common problem with us Spineys/Chronic pain people both before and after surgery :/ . Sounds like they know it will make it worse.
  • I want you to hang in there. Your still early out hunny. I really don't think at this point it was the anthesia . Surgery possbile. The trauma alone that was done to your body with your long surgery incsion etc. IS STILL WOWING ME. I was out in 2 and half hours. That was removing all the old grafts, hardware etc and putting all new back in. Plus like I told ya they used glue and no staples or stitches. So that alone in itself is enough to drive you bonkers. I would call and see if you can get it moved up. Nov is to far away. Or mabye they are willing to call you in something different to try. Sometimes those antidepressesnts stop working after being on them awhile.

    I have valium here for when I get that tear thing going on. That helps. Plus a long nap.
    This is a long road hunny. Some people bouce back like superman. Some of us it takes weeks/months.
    But that is what we are here for IS YOU !!! To keep you going through the worst of your days.

    Like Sue said its common for surgery patients and chronic pain patients to have depression. Its kinda a given.
    If you need anything at all. Please do not hesitate to PM me etc. Thats what that button is there for !!!

    Your NOT ALONE in this journey of spiney world. We are all bored out of our mind. Still on meds, Still sore and so on.
    So when your down and out think "hmm wonder how so and so is doing today in their recovery" give them a PM. Or go to other threads and try to give your personal advice to others. That is a huge stress buster for me. Being on here and browsing when I feel I am at the end of my rope.

    We love you shay you can DO THIS!!!!
    Call the Dr Monday hun don't wait..

    Love ya lots
    Terri :X >:D< :*
  • I am not a Dr. but about the same time after my surgery, started feeling very depressed also. When I spoke to a couple different people about it I was told that when your body is healing it uses the serotonin(?spelling) to heal which is why you start feeling depressed. Common also at about 7-8 weeks post-op to start feeling it, so I was told. Talk to your Dr. maybe they can increase your dosage just for a short time while this passes. It is so hard to realize how much our bodies have gone through and how it affects our whole body. Wishing you warm thoughts!
  • Wow! YOu guys are awesome! Thanks so much! I can not get an appt any sooner. At first they were gonna book me into Jan. I told them when I made the appt that I may need a refill of my welburtrin befoe they could get me in and they said that the doctor would not call in a refill until she saw me (even though I have been on the same med forever!0. I understood though-if I were a doc I would not do it either. Anywas-it turns out that I was able to get a 3 month refill from the rx my old doc wrote. I just feel so out of whack-and the depression did not start until close to 6 weeks post op-once I was finally able to get out and do more-it just does not even make sense! Walking helps me for a few hours-but once that endorphin rush is gone-I feel it again.
    Even my skin is doing crazy things! My face has broken out-I have not had an issue with that in YEARS-and I have a rash on my chest and back. I am so glad that I found these boards-it helps to know that I am not alone and that at least some of what I am experiencing is normal. Thanks Guys!
  • Correction: my depression started Close to 7 weeks post op-not 6.
  • Terri-I often wonder why my surgery took so long. How is it possible that your revision only took 2 1/2 hours? I know that some of the things that my surgeon did were surgeries all by themselves-so I guess it was like multi surgeries .???
advertisement
Sign In or Register to comment.